Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 1, NWS Norman, OK

March 2, 1997Choctaw County, Pushmataha County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 2, 1997, 1:15 PM CST for Choctaw County, Pushmataha County, Oklahoma. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 2, 1997, 1:15 PM CST (19:15 UTC)
Expired
Mar 2, 1997, 2:00 PM CST
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Choctaw County, OK, Pushmataha County, OK

What was reported inside it

TimeReportWhereRemark
Mar 2, 1:25 PM CSTHail 1Frogville, OK
Mar 2, 1:30 PM CSTHail 1Frogville, OK
Mar 2, 1:45 PM CSTHail 0.75Corinne, OK
Mar 2, 2:00 PM CSTHail 0.75Cloudy, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 021914 RRA
TOROKC
OKC023-127-022000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
115 PM CST SUN MAR 02 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 200 PM CST FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     EASTERN CHOCTAW AND EASTERN PUSHMATAHA

INCLUDING THE FOLLOWING LOCATIONS
     CLOUDY...FINLEY...FORT TOWSON...HUGO...RATTAN AND SNOW

AT 115 PM CST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO...AS WELL AS STRAIGHT-LINE WINDS IN
EXCESS OF 70 MPH... 5 MILES SOUTH OF HUGO.

THE STORM WAS MOVING TO THE NORTH AT 50 MPH.

TAKE COVER NOW.  ABANDON MOBILE HOMES AND VEHICLES.  MOVE TO
SHELTER BELOW GROUND IF POSSIBLE.  OTHERWISE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.  STAY AWAY FROM
WINDOWS.


CB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 2, 10:30 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 2, 10:30 AM CST, 2 hours 45 minutes before
FPUS3 KOKC 021628
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CST SUN MAR 2 1997

LATEST WATER VAPOR IMAGERY INDICATES UPR LOW BETWEEN GRK AND BSM...WITH
UPR TROF EXTENDING NORTH FROM LOW TO SOUTH CENTRAL OK. SCT -SHRA
CONTINUES ACRS SRN 1/3 OF FA. EXPECT PRECIP TO SLOWLY DECREASE ACROSS
SOUTHWEST AND SOUTH CENTRAL ZNS THIS AFTN...AS UPR SYSTEM MOVES EAST. WL
MAKE COSMETIC CHANGES AS NEEDED.

.OKC...
OK...NONE.
TX...NONE.

CB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:05 PM CSTSevere Thunderstorm WarningOUNChoctaw30 min
Mar 2, 1:58 PM CSTSevere Thunderstorm WarningOUNPushmataha32 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.